Mathematische Annalen

, Volume 356, Issue 2, pp 635–652 | Cite as

Volume functions of linear series

  • Alex KüronyaEmail author
  • Victor Lozovanu
  • Catriona Maclean


The volume of a Cartier divisor is an asymptotic invariant, which measures the rate of growth of sections of powers of the divisor. It extends to a continuous, homogeneous, and log-concave function on the whole Néron–Severi space, thus giving rise to a basic invariant of the underlying projective variety. Analogously, one can also define the volume function of a possibly non-complete multigraded linear series. In this paper we will address the question of characterizing the class of functions arising on the one hand as volume functions of multigraded linear series and on the other hand as volume functions of projective varieties. In the multigraded setting, inspired by the work of Lazarsfeld and Mustaţă (Ann Inst Fourier (Grenoble) 56(6):1701–1734, 2006) on Okounkov bodies, we show that any continuous, homogeneous, and log-concave function appears as the volume function of a multigraded linear series. By contrast we show that there exists countably many functions which arise as the volume functions of projective varieties. We end the paper with an example, where the volume function of a projective variety is given by a transcendental formula, emphasizing the complicated nature of the volume in the classical case.


Volume Function Projective Variety Closed Convex Cone Linear Series Cartier Divisor 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.



Part of this work was done while the first and the second authors were enjoying the hospitality of the Université Joseph Fourier in Grenoble. We would like to use this opportunity to thank Michel Brion and the Department of Mathematics for the invitation. We are grateful to Sebastien Boucksom, Rob Lazarsfeld, and Mircea Mustaţă for many helpful discussions. Special thanks are due to an anonymous referee for suggestions leading to significant expository improvements and notable strengthening of the results of Sect. 2.


  1. 1.
    Alexandroff, A.D.: Almost everywhere existence of the second differential of a convex function and some properties of convex surface connected with it. Leningr. State Univ. Ann. Mat. Ser. 6, 3–35 (1939) (Russian)Google Scholar
  2. 2.
    Bauer, Th, Küronya, A., Szemberg, T.: Zariski chambers, volumes, and stable base loci. Journal für die Reine und Angewandte Mathematik 576, 209–233 (2004)zbMATHGoogle Scholar
  3. 3.
    Boucksom, S., Favre, C., Jonsson, M.: Differentiability of volumes of divisors and a problem of Teissier. J. Algebraic Geom. 18(2), 279–308 (2009)Google Scholar
  4. 4.
    Campana, F., Peternell, T.: Algebraicity of the ample cone of projective varieties. J. Reine Angew. Math. 407, 160–166 (1990)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Dale Cutkosky, S.: Zariski decomposition of divisors on algebraic varieties. Duke Math. J. 53(1), 149–156 (1986)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Ein, L., Lazarsfeld, R., Mustaţă, M., Nakamaye, M., Popa, M.: Asymptotic invariants of base loci. Ann. Inst. Fourier (Grenoble) 56(6), 1701–1734 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Fujita, T.: Approximating Zariski decomposition of big line bundles. Kodai Math. J. 17(1), 1–3 (1994)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Grothendieck, A.: Eléments de géométrie algébrique IV 3. Publ. Math. IHES 28 (1966)Google Scholar
  9. 9.
    Hacon, C., McKernan, J.: Boundedness of pluricanonical maps of varieties of general type. Invent. Math. 166(1), 1–25 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Haiman, M., Sturmfels, B.: Multigraded Hilbert schemes. J. Algebr. Geom. 13(4), 725–769 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Hartshorne, R.: Algebraic Geometry. Graduate Texts in Mathematics, vol. 52. Springer, New York (1977)CrossRefGoogle Scholar
  12. 12.
    Hering, M., Küronya, A., Payne, S.: Asymptotic cohomological functions of toric divisors. Adv. Math. 207(2), 634–645 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Kleiman, S.: Towards a numerical theory of ampleness. Ann. Math. 84, 293–344 (1966)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Kontsevich, M., Zagier, D.: Periods. In: Enquist, B., Schmied, W. (eds.) Mathematics Unlimited–2001 and Beyond, pp. 771–898. Springer, Berlin (2001)Google Scholar
  15. 15.
    Lazarsfeld, R.: Positivity in Algebraic Geometry I–II. Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge, vol. 48–49. Springer, Berlin (2004)Google Scholar
  16. 16.
    Lazarsfeld, R., Mustaţă, M.: Convex bodies associated to linear series. Ann. Sci. Éc. Norm. Sup. 4 série, t. 42, 783–835 (2009)Google Scholar
  17. 17.
    Munkres, J.R.: Topology. Prentice Hall, Upper Saddle River (2000)zbMATHGoogle Scholar
  18. 18.
    Nakayama, N.: Zariski-Decomposition and Abundance. MSJ Memoirs, vol. 14. Mathematical Society of Japan, Tokyo (2004)Google Scholar
  19. 19.
    Okounkov, A.: Brunn–Minkowski inequalities for multiplicities. Invent. Math. 125, 405–411 (1996)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Okounkov, A.: Why would multiplicities be log-concave? The orbit method in geometry and physics. Prog. Math. 213, 329–347 (2003)MathSciNetGoogle Scholar
  21. 21.
    Schneider, R.: Convex Bodies: The Brunn–Minkowski Theory. Encyclopedia of Mathematics and Its Applications, vol. 44. Cambridge University Press, Cambridge (1993)CrossRefGoogle Scholar
  22. 22.
    Shafarevich, I.R.: Basic Algebraic Geometry: Varieties in Projective Space. Springer, Berlin (1994)zbMATHCrossRefGoogle Scholar
  23. 23.
    Takayama, S.: Pluricanonical systems on algebraic varieties of general type. Invent. Math. 165(3), 551–587 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Tsuji, H.: On the structure of the pluricanonical systems of projective varieties of general type. Preprint (1999)Google Scholar
  25. 25.
    Yoshinaga, M.: Periods and elementary real numbers. Preprint, arXiv:0805.0349v1Google Scholar
  26. 26.
    Waldschmidt, M.: Transcendence of periods: the state of the art. Pure Appl. Math. Q. 2(2), 435–463 (2006)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag 2012

Authors and Affiliations

  • Alex Küronya
    • 1
    Email author
  • Victor Lozovanu
    • 2
  • Catriona Maclean
    • 3
  1. 1.Department of AlgebraBudapest University of Technology and EconomicsBudapestHungary
  2. 2.Department of MathematicsUniversity of MichiganAnn ArborUSA
  3. 3.UFR de MathématiquesUniversité Joseph FourierSt Martin d’HéresFrance

Personalised recommendations